Wise Words – Medication Induced Changes to Hair, Skin, and Nails

Submitted by Dr Becky Wise

Have you ever had a bad reaction to a medication? You are not alone! Changes to hair, skin, and nails are common when first using a new medication, but you should always make note of them and speak to your physician, because there are several types of reaction and some more serious than others. In addition, the external reaction can be an indicator of a more serious systemic problem, or a marker for a drug-drug interaction. Any of these reactions can appear in a day to a few weeks of initiation of a new medication and should immediately be brought to the attention of a health care provider.

Woman scratching her neck, isolated on white
Medications sometimes produce an allergic reaction

Allergies occur very quickly usually appear on the skin as an itchy rash or hives, and inflamed areas on the skin. If you think you are having an allergic reaction, stop the medication immediately and call your physician. If you start to have trouble breathing or swallowing, call 911.

Allergies are different than side effects because allergies show specific body reactions and side effects are quite variable. The most common topical (hair, skin, nails) side effects include increased sensitivity to sunlight or topical chemicals (like lotion or laundry detergent), itchy or hot-feeling skin, tingling or numbness, discoloration, dryness or flaking, sensitivity to cold, and flushing. Severe topical side effects are more rare, but may include hair loss, nail loss, skin sloughing (loss in patches), blistering, or hyperesthesia (acute sensitivity/pain to light touch). These reactions generally improve over time as your body adjusts to the new medication, but it’s always worth a conversation with your physician or pharmacist to see how long your “suffering” will likely last.

Another type of adverse reaction to medication is an abnormal sensitivity, but this is not easily defined. It simply includes any change in your skin that doesn’t happen to other patients. You may be one of the “less than 1%” of people who react in a negative way to a particular medication. However, take heart, you may not react to a different medication that works just as well, so it is always advisable to try something else.

Finally, serious skin reactions that require serious attention are very rare, but the most noted is Stevens-Johnson Syndrome which can take weeks to months to develop and includes a painful purple rash that blisters and spreads causing the top layer of skin to die and shed off resulting in infection and scarring. You should seek medical attention immediately if you think you are having this type of reaction.

There are also common chronic changes to the skin due to a medication that are not likely to resolve until the medication is discontinued an your body adjusts to it being gone (after it has “washed out” of your system). These are effects that your physician and pharmacist may expect you to live with as a small inconvenience to gain the benefit of the medication. These include patches of rash, fever blisters, pustules (like acne), redness (like a sunburn), or dry/cracked/flaky skin. On mucus membranes, the reactions could include dryness or excessive moisture. In the hair, the common chronic reactions are breakage, hair loss, dandruff, or changes in texture. For the nails, reactions can include changes in texture or thickness, “lines” in the nails (horizontal or vertical), changes in growth rate, discoloration, or loss of the nail from the nail bed. If these reactions decrease your quality of life significantly, your health care team may choose to change your medication, but if you can live with them, your physician and pharmacist may ask you to remain on the drug in question.

Common Medication Culprits for chronic skin, hair, and nail changes
:
anticoagulants like warfarin
opiate pain relievers like codeine or vicodin
most antibiotics – penicillins, Levaquin, Cipro, Flagyl, and many more
barbiturates like phenobarbital
diruetics like furosemide & HCTZ
ACE inhibitors – lisinopril, enalapril
beta blockers such as atenolol, metoprolol, propranolol
calcium-channel-blockers – amiodarone, verapamil, diltiazem
many anti-seizure medications – levetiracetam, phenytoin
proton pump inhibitors like omeprazole
NSAIDS and aspirin
dextromethorphan (the “DM” in cough suppressants)
topical acne preparations, especially those with alcohol or hydrogen peroxide

These reactions are sometimes difficult to distinguish from normal age-related changes, however, so as always, have a conversation with your physician if the condition worsens or decreases your quality of life. Normal age-related changes include discolored, wrinkled, dry, or easily-bruised skin, as well as hair loss, and nail thickening. But if these changes occur quickly and begin shortly after a medication change, they may not be age-related at all.

In addition, folks with sulfa-drug sensitivity may have cross-reactive similar reactions to foods that contain aspartame, or certain coloring or preservatives.

For more information please see: http://www.cdc.gov/nchs/data/series/sr_11/sr11_212.pdf

Be Well, Be Wise,
Dr.Becky

******************************************************************************************************

Dr. Rebecca Wise

Wise Words…. is a general medical information column from Dr Rebecca Wise. Dr. Wise has a master’s degree in education as well as her doctorate in pharmacy. She is an assistant professor and ambulatory care specialist at a Medication Therapy Management (MTM) clinic in Erie, PA.

Soon to be released is Dr Becky’s new website which will address women’s issues, watch for it: www.WiseWordsforWomen.com
******************************************************************************************************

You must be logged in to post a comment Login